NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, November 26, 2014
A piece of the IV tube left in?
I had surgery 4 weeks ago and it took over 6 attempts to place the IV in, I had no problem with the final spot he found but on the back of my right hand (where he tried twice) I swear it feels like a piece of cannula is left inside the vein. If I pull the skin on the base of my hand near the wrist I can feel a distinctive pull sensation up through the vein. If I brush the back of my hand by the knuckle again a get a strange sensation down that vein and if I try to place a finger on the base of the vein and pull down it feels like I am pulling at something. Is it possible when the cannula was inserted to set up the IV that the piece got severed somehow and was left inside the vein??
It is theoretically possible to leave a piece of the IV cannula inside the vein. Although possible, this is presumably a very rare occurrence. One way it can happen is if the person placing the IV withdraws the needle part and then, for whatever reason, reinserts it through the teflon cannula. In the process, the tip of the cannula can be sheared off by the needle. This is a procedure that is against standard placement techniques. The plastic bit can then travel up the vein - this is called an embolus - and can go all the way to the heart.
A much more likely possibility is that you have some venous irritation from the IV cannula. Is there any tenderness over the vein? Is there any lumpiness or hardness over the vein? These are signs of phlebitis or thrombophlebitis, which are much more common complications of IV cannula placement.
This type of problem normally resolves over a few weeks. I would look out for any signs of inflammation (warmth, redness, pain, swelling, tenderness) - these should be signs that you need to seek medical attention. If none of these are present then hopefully the unusual sensations you described will disappear without treatment over the next couple of weeks.
Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University